Alert archive / North Dakota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 53, NWS Bismarck, ND

June 21, 2015Bowman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 21, 2015, 4:35 PM MDT for Bowman County, North Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2015, 4:35 PM MDT (22:35 UTC)
Expired
Jun 21, 2015, 5:30 PM MDT
In force
55 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
2.75 in
Wind
70.0 mph

County Bowman County, ND

The radar

The Rapid City radar (KUDX), 231 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 2:23 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 10.6 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2015-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2015-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1334 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
-69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

879 
WUUS53 KBIS 212235
SVRBIS
NDC011-212330-
/O.NEW.KBIS.SV.W.0053.150621T2235Z-150621T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
435 PM MDT SUN JUN 21 2015

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BOWMAN COUNTY IN SOUTHWESTERN NORTH DAKOTA...

* UNTIL 530 PM MDT

* AT 434 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 15 MILES SOUTH OF
  BAKER...MOVING SOUTHEAST AT 40 MPH.

  THIS IS A VERY DANGEROUS STORM. 

  HAZARD...BASEBALL SIZE HAIL AND 70 MPH WIND GUSTS. 

  SOURCE...TRAINED WEATHER SPOTTERS. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE SEVERELY INJURED. 
           EXPECT SHATTERED WINDOWS...EXTENSIVE DAMAGE TO 
           ROOFS...SIDING AND VEHICLES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  MUD BUTTES AROUND 510 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE
HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR SOUTHWESTERN
NORTH DAKOTA.

LAT...LON 4623 10405 4595 10338 4594 10403 4595 10405
TIME...MOT...LOC 2234Z 305DEG 35KT 4615 10426 

HAIL...2.75IN
WIND...70MPH
 
$$

SCHECK/SCHILD
1 follow-up statement
962 
WWUS53 KBIS 212313
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
513 PM MDT SUN JUN 21 2015

NDC011-212330-
/O.CON.KBIS.SV.W.0053.000000T0000Z-150621T2330Z/
BOWMAN ND-
513 PM MDT SUN JUN 21 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR SOUTHWESTERN BOWMAN COUNTY...

AT 512 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES WEST OF MUD
BUTTES...OR 26 MILES SOUTHEAST OF BAKER...MOVING EAST AT 30 MPH.

THIS IS A VERY DANGEROUS STORM.

HAZARD...BASEBALL SIZE HAIL AND 70 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE SEVERELY INJURED. 
         EXPECT SHATTERED WINDOWS...EXTENSIVE DAMAGE TO 
         ROOFS...SIDING AND VEHICLES. 

THIS SEVERE STORM WILL BE NEAR...
  MUD BUTTES AROUND 530 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE
HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR SOUTHWESTERN
NORTH DAKOTA.

LAT...LON 4623 10405 4595 10338 4594 10403 4595 10405
TIME...MOT...LOC 2312Z 291DEG 26KT 4606 10395 

HAIL...2.75IN
WIND...70MPH
 
$$

SCHECK/SCHILD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 1:11 PM MDT, 3 hours 24 minutes earlier.

Area forecast discussion, Jun 21, 1:11 PM MDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
211 PM CDT SUN JUN 21 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 211 PM CDT SUN JUN 21 2015

MAIN HIGHLIGHT IS THE SLIGHT RISK AND ENHANCED THUNDERSTORM
RISK CATEGORY ACROSS WESTERN AND CENTRAL NORTH DAKOTA THROUGH
SUNDAY NIGHT.

LATEST HIGH RESOLUTION MODELS CONTINUE TO PORTRAY TWO ROUNDS OF
SHOWERS/THUNDERSTORMS. LATEST REGIONAL/LOCAL RADAR SHOWS SCATTERED
SHOWERS/THUNDERSTORMS IN NORTHWEST NORTH DAKOTA...AND AN INCREASE
IN COVERAGE AND GROWTH EXPECTED IN THE NEXT FEW HOURS. HRRR REFLECTIVITY
FORECAST SHOWS SUPERCELLS DEVELOPING REST OF THIS AFTERNOON AND
MERGING INTO A COUPLE OF LINES/BOWING SEGMENTS 00Z THROUGH 05Z AS
THEY CROSS INTO THE JAMES RIVER VALLEY. ANOTHER ROUND OF THUNDERSTORMS
DEPICTED TO DEVELOP ALONG AND SOUTH OF INTERSTATE 94 BETWEEN 05Z
AND 12Z MONDAY. MORE THAN SUFFICIENT CAPE/SHEAR FOR A PLETHORA OF
SEVERE WEATHER THROUGH TONIGHT. CAPE NEARING 3000 J/KG ACROSS THE
SOUTHWEST WITH 65KT OF 0-6KM SHEAR. THIS WAS WELL ADVERTISED IN
PREVIOUS FORECASTS AND REMAINS WITH THIS DISCUSSION. LINGERING
SHOWERS/THUNDERSTORMS MONDAY MORNING CENTRAL THEN TAPERING OFF
BEFORE 18Z. DRY WEATHER MONDAY AFTERNOON.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 211 PM CDT SUN JUN 21 2015

THE CURRENT ENSEMBLE AND DETERMINISTIC MODELS ARE PROJECTING QUASI
ZONAL FLOW ALOFT GIVING WAY TO NORTHWEST FLOW...AS AN UPPER LEVEL
TROUGH MOVES EASTWARD ACROSS THE STATE THROUGH WEDNESDAY...CREATING
WIDESPREAD CHANCES FOR SHOWERS AND THUNDERSTORMS.

THOUGH THE MODELS BEGIN TO WAVER LATER IN THE PERIOD...NORTHWEST
FLOW ALOFT IS EXPECTED TO REMAIN IN PLACE OVER THE NORTHERN PLAINS
THROUGH THE REST OF EXTENDED...AS A HIGH PRESSURE BUILDS OVER THE
CONUS SOUTHWEST.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 211 PM CDT SUN JUN 21 2015

SCATTERED THUNDERSTORMS HAVE STARTED TO DEVELOP ACROSS EASTERN
MONTANA AND WESTERN NORTH DAKOTA. THESE STORMS WILL GRADUALLY PUSH
SOUTH AND EAST THROUGH THE AFTERNOON AND NIGHT. SOME STORMS MAY BE
SEVERE WITH LARGE HAIL AND HIGH WINDS THE MAIN THREATS.
KISN...KDIK...AND KBIS WILL HAVE THE GREATEST CHANCE OF BEING
IMPACTED BY SEVERE THUNDERSTORMS AND TSRA HAS BEEN PUT IN THE TAFS
FOR THESE SITES. AT THIS TIME CONFIDENCE IS LOWER THAT A
THUNDERSTORM WILL IMPACT KMOT AND KJMS...THUS HAVE WENT WITH VCTS
FOR THESE SITES. THAT SAID MVFR AND IFR CONDITIONS WILL BE POSSIBLE
AT ALL SITES IN THUNDERSTORMS. AFTER 10Z MONDAY SOME LOW CLOUDS AND
FOG COULD DEVELOP ACROSS WESTERN AND CENTRAL NORTH DAKOTA BRINGING
SOME MVFR TO IFR CONDITIONS...HOWEVER HAVE ELECTED TO KEEP
CONDITIONS IN VFR FOR NOW AS CONFIDENCE IN COVERAGE IS LOW.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KS
LONG TERM...AC
AVIATION...MM
Hazardous weather outlook, Jun 21, 1:21 PM MDT, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
221 PM CDT SUN JUN 21 2015

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-221930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
221 PM CDT SUN JUN 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED ACROSS WESTERN AND CENTRAL
NORTH DAKOTA THIS AFTERNOON AND TONIGHT. DAMAGING WIND...LARGE
HAIL...VERY HEAVY RAIN...AND A FEW TORNADOES ARE ALL POSSIBLE
WITH ANY SEVERE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DAILY CHANCES FOR THUNDERSTORMS WILL PERSIST IN THE FORECAST
MONDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND GREATER THAN 40
MPH...HAIL...FLOODING...FUNNEL CLOUDS AND TORNADOES TO THE
NATIONAL WEATHER SERVICE AT 701-250-4224 OR BY POSTING TO THE NWS
BISMARCK FACEBOOK OR TWITTER PAGES.

KS/ACOOP

In the hours before

Special weather statement, Jun 21, 1:26 PM MDT, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
226 PM CDT SUN JUN 21 2015

NDZ001-002-009-212015-
DIVIDE ND-WILLIAMS ND-BURKE ND-
226 PM CDT SUN JUN 21 2015

...A STRONG THUNDERSTORM WILL AFFECT WESTERN BURKE...NORTHERN
WILLIAMS AND DIVIDE COUNTIES...

AT 224 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHWEST OF ALAMO...OR 19 MILES SOUTHWEST OF CROSBY...MOVING
EAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE... CROSBY...POWERS LAKE...AND
WRITING ROCK STATE HISTORICAL SITE...AMBROSE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4899 10270 4855 10248 4855 10287 4844 10289
      4844 10404 4900 10405
TIME...MOT...LOC 1924Z 265DEG 38KT 4869 10355

MATHEWS
Special weather statement, Jun 21, 2:14 PM MDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
314 PM CDT SUN JUN 21 2015

NDZ002-212045-
BURKE-
314 PM CDT SUN JUN 21 2015

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN BURKE
COUNTY...

AT 313 PM CDT...AN AREA OF STRONG THUNDERSTORMS WAS 8 MILES SOUTH OF
COLUMBUS...OR 24 MILES EAST OF CROSBY...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LIGNITE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4867 10235 4866 10289 4871 10289 4873 10292
      4885 10293 4898 10243
TIME...MOT...LOC 2013Z 258DEG 25KT 4878 10279

SIMOSKO
Special weather statement, Jun 21, 4:31 PM MDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
531 PM CDT SUN JUN 21 2015

NDZ003-004-011-012-212300-
MCHENRY-WARD-RENVILLE-BOTTINEAU-
531 PM CDT SUN JUN 21 2015

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
RENVILLE...EAST CENTRAL WARD...NORTHWESTERN MCHENRY AND SOUTHWESTERN
BOTTINEAU COUNTIES...

AT 531 PM CDT...AN AREA OF STRONG THUNDERSTORMS WAS NEAR GLENBURN...
OR 18 MILES SOUTHEAST OF MOHALL...MOVING SOUTHEAST AT 40 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MINOT AIR FORCE BASE...GLENBURN...DEERING AND WOLSETH.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4846 10145 4869 10127 4853 10064 4829 10081
TIME...MOT...LOC 2231Z 294DEG 34KT 4857 10125

SIMOSKO

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 6:00 PM MDTSpecial Weather StatementBISBottineau30 min
Jun 20, 6:33 PM MDTSpecial Weather StatementBISBottineau27 min
Jun 20, 7:05 PM MDTSpecial Weather StatementBISMcHenry25 min
Jun 20, 7:09 PM MDTSevere Thunderstorm WarningBISMcHenry, Pierce66 min
Jun 20, 7:27 PM MDTTornado WarningBISMcHenry, Pierce33 min
Jun 20, 7:49 PM MDTTornado WarningBISMcHenry, Pierce26 min
Jun 20, 8:16 PM MDTSevere Thunderstorm WarningBISPierce, Sheridan, Wells59 min
Jun 20, 9:17 PM MDTSevere Thunderstorm WarningBISWells43 min
Jun 20, 10:00 PM MDTSpecial Weather StatementBISWells30 min
Jun 21, 1:26 PM MDTSpecial Weather StatementBISDivide49 min
Jun 21, 1:51 PM MDTSevere Thunderstorm WarningBISDivide, Williams54 min
Jun 21, 2:14 PM MDTSpecial Weather StatementBISBurke31 min
Jun 21, 2:54 PM MDTSevere Thunderstorm WarningBISBurke, Mountrail, Ward51 min
Jun 21, 3:47 PM MDTSevere Thunderstorm WarningBISMountrail, Renville, Ward30 min
Jun 21, 4:31 PM MDTSpecial Weather StatementBISBottineau29 min
Jun 21, 5:23 PM MDTSpecial Weather StatementBISWard37 min
Jun 21, 5:28 PM MDTSevere Thunderstorm WarningBISBowman62 min
Jun 21, 5:41 PM MDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope64 min
Jun 21, 5:58 PM MDTSpecial Weather StatementBISPierce32 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.